Can antidepressants cause ringing in the ears (tinnitus)? If so, what can I do about it?

Answers from Daniel K. Hall-Flavin, M.D.

Ringing in the ears (tinnitus) can be caused by a number of medications, including some antidepressants. Not all antidepressants cause tinnitus. If your antidepressant is the cause of your tinnitus, switching to another medication may solve the problem, but don't quit taking your medication without medical guidance.

Antidepressants are a less common cause of tinnitus than are other types of medications — such as aspirin, anti-inflammatories, caffeine or some antibiotics — or underlying health conditions. Some causes of tinnitus include prolonged exposure to noise, blood vessel disorders, diabetes, allergies and other medical, neurological or mental health problems. Tinnitus can also be caused by age-related hearing loss or a buildup of wax in the ear.

You'll need to work with your doctor to determine whether your antidepressant or something else is causing your tinnitus. Your symptoms may go away when the underlying cause is treated.

If the underlying cause isn't clear — or treatment doesn't help — you may benefit from a device similar to a hearing aid that helps mask the ringing. A change in medication and counseling also may help you cope with tinnitus.

Sept. 09, 2015 See more Expert Answers